Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Tips from people with chemo-induced nausea for my sister please..?(14 Posts)
My sister has had her second of many chemo treatments last week for breast cancer. First time she was fine, but this time very nauseous. Anyone got any tips that might not be in the leaflets? - she's on medication to avoid the nausea, but its not worked so well this time, and as the effects are cumulative, I'm scared she'll feel worse and worse each time (7 months of chemo ahead).
Any ideas I can pass on to her- thanks.
Tell her to ask her doctors for more effective meds: they don't usually give the most powerful ones at the beginning, in case the (cheaper?? only guessing) ones work well enough. This happened to a friend of mine, until she yelled for more and better drugs: she got them, her nausea was a lot, lot better with them. Zofran being the main one, if IIRCC.
Wishing your sister well, both with treatment and with regaining her health.
Bumping for the early evening crowd. Thanks to you two for your ideas = will pass them on.
I believe that acupuncture can help some people - DP's mother had this. I am so sorry she's feeling awful and I do hope her treatment goes well, I really do.
Seconding Elibean - ask for more effective meds.
I had the cheapo ones for my first round and felt rubbish. Got the better ones for cycles 2,3,4,5, and by 5 was really really suffering again. For cycle 6, I had a kind of drip (but under the skin rather than into the vein) thing which was inserted full time, with a kind of timer thing on it which released meds every few mins. Not sure how effective it was for the nausea, as it completely knocked me out and I was asleep most of the time it was in (so job done!)
If it's really bad, the onc may offer a bed at hospital for the few days following chemo so they can give meds there. They did this for me, but I couldn't bear the thought of being close to other people who might have been being sick and so we tried the drip thing instead.
Other than that, I drank a lot of milk and ate cheese (to try and neutralise the acid in my stomach), tried ginger tea (didn't work for me) and ate little and often.
There's a bc support thread on the general health topic, where there are people who have been through chemo more recently than me (my experience is 3 years old), and they might have more advice for you.
Very best wishes to your sister
Oh yes, I had acupuncture every week throughout chemo. Helped relieve the very worst of it.
My mum had accupuncture when she washaving chemo and she really thinks it helped, not just for the sickness but for generally making her feel stronger.
She also said that small slices of apple helped with the nausea.
Best wishes to your sister.
There are stronger anti-sickness drugs available than domperidone. See here www.doctoronline.nhs.uk/masterwebsite1asp/targetpages/specialts/cancer/antisick.asp
My hospital gives me one ondanestron (or similar) after each cycle. When I was very sick after my second or third cycle, the chemo nurses told me to go to my GP but wouldn't specify what drug I needed. GP explained that is because they arn't meant to prescribe ondanestron as it's too expensive, so they didn't want to land her in it. She wrote me the script .
I've also been given the other two drugs but not sure if that was for directly chemo-related nausea.
I also found eating small amounts often eased things. As did crisps. I've talked to a number of other patients who share this view!
People also use "normal" anti-nausea things such as travel wrist bands and ginger in all its forms.
Hope it's not too foul for your sister. I'm about to embark on 5-6 months chemo myself. Bleurgh .
We normally give Ondansetron for the first 24 hour period post chemo, with Dexamethasone (for anti-sickness as well as it's effect on shrinking the tumour etc) and Metoclopramide 10mg tds (prn) as a back up which can be taken in conjunction with the other medication if needed.
The suggestion for a syringe driver of anti-sickness is very helpful in patients with what is termed "anticipatory nausea" (feel sick at the sheer thought of going for chemo, and not the chemo itself making them nauseous), and Nozinan or Cyclizine is very effective for this.
In extreme cases where other medicines have been tried and proved not effective, then we use Haloperidol or other sedative types but this is not normally required.
Other tricks we try on different nausea is sucking on fruit sweets, or fruit lollies whilst having the chemo which acts as a distraction as well as cooling the mouth and trying to avoid the metallic taste you get from certain chemo drugs. ginger in its raw form or in biscuits / sweets can be effective, as well as travel sickness bands or copper bracelets. It really does depend on what type of sickness your sister is experiencing.
I hope that helps a little, I have rambled so please ask if you need to know anything. Please ask for alternatives and not let the nausea continue from the nursing staff / consultant involved.
If I can help any further then give me a shout.
My friend owns a sweet shop and apparently a lot of people find pineapple chunks help. Sounds a bit random I know but I think pineapple itself is supposed to be good and he sells a lot of pineapple chunk sweets for people having chemo.
Hi haven't read other replies but administer chemo as one of the aspects of my job.
Sometimes people will be OK with their first course and then it "hits" them with the second course.
What anti sickness meds is she on currently?
If she is currently on intensive chemo hopefully she will be having a drug called Zofran (also known as Ondansetron) twice a day.If she has a "Central" or intravenous line this should be being administered intravenously by staff prior to her chemo.
If this alone is not working the staff may be trying a drug called metoclopramide in between times.
If this doesn't work sometimes a small dose of the steroid dexamethasone can be effective for nausea,this is often at the discretion of the registrar/consultant as your Dsis may already be on steroids as part of her chemotherapy regimen.
Sometimes if the nausea is very bad people have been known to be put on a "Syringe driver" which is a device that infuses a small dose of antisickness consistently over a 24 hr period.
Other "adjuncts" (Additional drugs) sometimes tried are the anti sickness drug "cyclizine".Sometimes low doses of drugs such as "Lorazepam" are used if other things fail but again at consultant/reg discretion because of the sedating effects.
Some units may employ a psychologist who can advise on visualisation/distraction techniques fpor patients,especially if their nausea is "Anticipatory" ie the smell of the food,knowledge their chemo is iminent is triggering the nausea.
If she is unable to eat much then on our unit we often freeze the nutritional drinks(Fortisips and the like) that come in cartons,then the patients can suck them like ice-lollies,good for if mouth is sore too.
Sorry for long post!Hope it helps a bit.Good luck to your Dsis xx
Very interesting info about the anticipatory nausea from Tiggly. I definitely had that. Still feel ill (3 years later) when I drink apple juice with breakfast (because associate it with taking lots of tablets on the days just before and just after chemo), and I sooooo remember feeling nauseous just sitting in the waiting room before any type of appointment, not just chemo. Helpful stuff.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.